Maryland, 2018Damaging Wind in Maryland, July 23, 2018
July 23, 2018 · NWS LWX · 1 event in 1 county or zone
A cutoff low from the jet stream remained just to our west on the 23rd. An isolated thunderstorm became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cutoff low from the jet stream remained just to our west on the 23rd. An isolated thunderstorm became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 9:13 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 22, 9:13 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1013 PM EDT Sun Jul 22 2018
.SYNOPSIS...
A broad and slow moving low pressure system will drop from the
Ohio Valley into the Southeast by Monday. This low will continue
to influence the Mid Atlantic during the early part of the
week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Deep southerly flow remains across the region this evening as
upper low slowly retreats westward. The air mass is
characterized by plentiful and increasing moisture (Precipitable
water values forecast to rise above 2" overnight). MLCAPE
ranges from about 500-1500 J/KG from NW-SE this evening with
MUCAPE values from 1000-2000 J/KG, and this is progged to be
maintained through the night. Isolated to scattered
showers/thunderstorms have been moving across the region from
south to north through the afternoon and evening and this will
continue for at least the next several hours. It is more
uncertain with regards to convective evolution overnight. Height
values will increase overnight as upper low slowly retreats,
but with deep southerly flow, high moisture values, and
instability, the potential for showers/thunderstorms will
continue overnight. Several models, including the HRRR actually
show convection increasing overnight, and thus will continue to
evaluate flood/flash flood risk overnight. Have extended flash
flood watch until 5 AM and will allow next shift to consider
flash flood watch for Monday.
Some patchy fog is also possible overnight. Lows will range from
the mid 60s to mid 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Plume of very high PW air >2.0 inches is expected to shift more
westward/inland as upper low drops into the Southeast and
heights rise along the coast Monday and Tuesday. Forecast wind
profiles indicate strong unidirectional flow very conducive to
training convection and model signal for heavy rain is stronger
with widespread convection. The flood threat will build with
each passing day as more areas get hit by rainfall. Locations
along and east of the Blue Ridge into north-central MD appear
at greatest risk of experiencing flash flooding, which could be
aided by southeast low level flow which could enhance
precipitation due to uplift along the terrain. Temperatures
will show a muted diurnal range due to the clouds and precip
with highs below normal and lows above normal.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A trough of low pressure will remain stationary through Thursday,
thanks to a blocking 500mb ridge over the northern Atlantic. A
persistent train of moisture pushing up from the south will interact
with this trough to produce showers and thunderstorms on both
Wednesday and Thursday afternoon. Much of the shower and
thunderstorm activity should occur during the warmest time of the
day in the afternoon through the early evening hours each day.
Precipitable water values of 1.75 inches to 2.25 inches will aid in
heavy rainfall within the shower and thunderstorm activity. High
temperatures will be slightly below normal and low temperatures will
be slightly above normal due to cloud cover and showers and
thunderstorms.
The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday, allowing for the
upper-level trough to finally move east. However, the trough looks
to again become stationary over the Delmarva Peninsula or VA
Tidewater region on Friday. The chance of showers and a few
thunderstorms will still linger Friday because of the added lift of
a weak front. This weak front could also bring some warmer
temperatures thanks to the southwest flow out ahead of it, with
highs closer to average.
Weak high pressure makes an attempt to dry us out Friday night into
Saturday, but could soon be followed up by an approaching upper
level disturbance from the west Saturday night and Sunday. This
upper level feature could bring a warm front northward and a couple
rounds of showers and thunderstorms along it or behind it.
Temperatures will be close to normal.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Largely VFR conditions exist this evening, aside from localized
reductions in scattered showers/thunderstorms. Conditions will
deteriorate overnight into MVFR with IFR conditions possible
towards dawn as ceilings lower. Conditions should improve
somewhat on Monday, but numerous showers/thunderstorms are
expected, so reductions likely to continue.
Occasional showers and storms will persist through Tuesday,
with rain possibly heavy at times. It's tough to pinpoint any
period of worse conditions, although lower cigs will generally
be favored at night.
Showers and thunderstorms each day through Thursday. The warmest
time in the afternoon into the early evening hours would be the more
prominent time to encounter these showers and thunderstorms.
Occasionally MVFR or perhaps IFR could develop with the showers and
thunderstorms. Winds generally southeast to south at 5 to 10 knots
with higher gusts in thunderstorms through Wednesday night. Winds
could become southwesterly at 5 to 10 knots Thursday ahead of the
trough. Winds could shift to more westerly later Thursday night and
Friday with a trough moving across the region.
&&
.MARINE...
Scattered showers and thunderstorms with gusty winds which may
require Special Marine Warnings continue through this evening.
SCA conditions will continue to be possible through Tuesday
night, especially on the Bay and lower Potomac. Have maintained
the SCA through Monday night for these areas. Winds and waves
will also be locally higher in t-storms.
Small craft advisories possible Wednesday and Wednesday night for
the main stem Chesapeake Bay near and around the Tidal Potomac.
Winds southerly around 10 knots gusts to 15 to perhaps 20 knots
Wednesday and Wednesday evening. Winds becoming southwest to
westerly 5 to 10 knots gusts 15 knots Wednesday night and
Thursday.
&&
.HYDROLOGY...
Repeated rounds of showers and thunderstorms through the first
half of the week will lead to increasingly susceptible
conditions for not only flash flooding but eventually some river
flooding. Additional Flash Flood Watches and river related
products will likely be required, and those with sensitive
interests will want to start making plans.
&&
.TIDES/COASTAL FLOODING...
Gusty southerly flow will continue to lead to elevated water
levels for the next several days. Multiple Coastal Flood
Advisories are in effect through tonight. The overnight high
tides will be favored. Daily fluctuations are proving difficult
to pinpoint though, so adjustments to the forecast are likely.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 5 AM EDT Monday for DCZ001.
Coastal Flood Advisory until 10 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 5 AM EDT Monday for MDZ004>006-011-013-
014-016>018-503>508.
Coastal Flood Advisory until 3 PM EDT Monday for MDZ017.
Coastal Flood Advisory until 9 AM EDT Monday for MDZ014.
Coastal Flood Advisory from 2 AM to 9 AM EDT Monday for MDZ011.
VA...Flash Flood Watch until 5 AM EDT Monday for VAZ052>057-506.
Coastal Flood Advisory from 3 AM to 8 AM EDT Monday for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ531>534-537-
539>543.
Small Craft Advisory from 11 AM to 8 PM EDT Monday for ANZ530-
535-536-538.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/MM
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/MM/CJL
MARINE...ADS/MM/CJL
HYDROLOGY...MM/ADS
TIDES/COASTAL FLOODING...MM/ADSHazardous weather outlook, Jul 22, 9:15 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1015 PM EDT Sun Jul 22 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1015 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flash Flood Watch is in effect until 5 AM Monday Morning for
the entire outlook area.
Scattered showers and thunderstorms with gusty winds over the
waters may require Special Marine Warnings.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous incidents of flooding are likely Monday
into Wednesday. Flash Flood Watches will likely be required.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1015 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flash Flood Watch is in effect through 5 AM Monday Morning for
much of the Baltimore and Washington metropolitan area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous incidents of flooding are likely Monday
into Wednesday. Flash Flood Watches will likely be required.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 22, 8:05 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM MARINE TSTM WIND 2 E WOODBRIDGE 38.64N 77.22W
07/22/2018 M43 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1801084
DHLocal storm report, Jul 22, 8:21 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD BALTIMORE 39.30N 76.61W
07/22/2018 BALTIMORE CITY MD 911 CALL CENTER
26 ROADS BLOCKED BY HIGH WATER THROUGHOUT THE CITY.
&&
EVENT NUMBER LWX1801085
DHLocal storm report, Jul 22, 9:01 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 ENE DUNKIRK 38.74N 76.63W
07/22/2018 CALVERT MD 911 CALL CENTER
TREE FELL ON POWER LINES ON MD-260 WEST CHESAPEAKE
BEACH ROAD.
0220 PM TSTM WND DMG 4 E KETTERING 38.90N 76.72W
07/22/2018 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE ON POWER LINES BLOCKING THE WESTBOUND RAMP FROM
MD-214 TO US-301 CRAIN HIGHWAY.
0240 PM TSTM WND DMG 2 NNE PRINCE FREDERICK 38.57N 76.57W
07/22/2018 CALVERT MD LAW ENFORCEMENT
TREE DOWN ON WIRES BLOCKING CLAY HAMMOND ROAD NEAR
LOTTIE FOWLER ROAD.
0310 PM FLOOD 2 SE UTICA 39.51N 77.38W
07/22/2018 FREDERICK MD FIRE DEPT/RESCUE
WATER RESCUE ON DEVILBISS BRIDGE ROAD AT THE MONOCACY
RIVER.
0312 PM FLOOD ROCK CREEK 38.90N 77.06W
07/22/2018 DISTRICT OF COLUMB DC BROADCAST MEDIA
NORTHBOUND ROCK CREEK PARKWAY BLOCKED BY HIGH WATER
BETWEEN I-66 POTOMAC FREEWAY AND VIRGINIA AVENUE NEAR
THE KENNEDY CENTER.
0312 PM FLOOD 2 SSW MOUNT HARMONY 38.67N 76.62W
07/22/2018 CALVERT MD LAW ENFORCEMENT
NORTHBOUND MD-4 SOUTHERN MARYLAND BOULEVARD CLOSED DUE
TO HIGH WATER AT CAMELEER PASS.
0334 PM FLOOD 2 E LOWER MARLBORO 38.66N 76.65W
07/22/2018 CALVERT MD LAW ENFORCEMENT
LANDSLIDE BLOCKING BRISCOE TURN ROAD AT LOWER MARLBORO
ROAD.
0341 PM FLOOD 2 S CHESAPEAKE BEACH 38.67N 76.53W
07/22/2018 CALVERT MD LAW ENFORCEMENT
HIGH WATER BLOCKING MD-261 BAYSIDE ROAD AT SUMMER CITY
BOULEVARD.
0355 PM FLOOD 2 E BENEDICT 38.50N 76.64W
07/22/2018 CALVERT MD LAW ENFORCEMENT
SIXES ROAD CLOSED DUE TO HIGH WATER NEAR MD-231
HALLOWING POINT ROAD.
0409 PM FLOOD 2 NNW MECHANICSVILLE 38.45N 76.74W
07/22/2018 ST. MARYS MD 911 CALL CENTER
LOCKES HILL ROAD CLOSED FROM FLOODING
0409 PM FLOOD LEONARDTOWN 38.30N 76.64W
07/22/2018 ST. MARYS MD 911 CALL CENTER
ALL FAITH CHURCH ROAD CLOSED AT PILKERTON LANE FROM
FLOODING.
0410 PM FLOOD 2 NW HUNTINGTOWN 38.64N 76.63W
07/22/2018 CALVERT MD LAW ENFORCEMENT
MILL BRANCH ROAD/STONELEIGH COURT IMPASSABLE DUE TO
HIGH WATER.
0421 PM FLOOD 2 NNW HUNTINGTOWN 38.64N 76.63W
07/22/2018 CALVERT MD LAW ENFORCEMENT
STEVEN REID ROAD BLOCKED BY HIGH WATER.
0421 PM MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N 76.04W
07/22/2018 M39 MPH ANZ530 MD BUOY
0426 PM MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N 76.04W
07/22/2018 M52 MPH ANZ530 MD BUOY
0450 PM FLOOD FREDERICK 39.43N 77.42W
07/22/2018 FREDERICK MD 911 CALL CENTER
THE COUNTY REPORTS THAT NUMEROUS ROADS ACROSS THE
NORTHERN TWO THIRDS OF THE COUNTY ARE STILL CLOSED AND
FLOODED FROM YESTERDAYS HEAVY RAIN. ALSO 5 NEW ONES ARE
CLOSED FROM ADDITIONAL RAIN THIS AFTERNOON.
0600 PM FLOOD 2 WSW GOLDEN BEACH 38.48N 76.73W
07/22/2018 ST. MARYS MD 911 CALL CENTER
ALL FAITHS ROAD AT PILKERTON IS STILL CLOSED.
0600 PM FLOOD PRINCE FREDERICK 38.55N 76.59W
07/22/2018 CALVERT MD 911 CALL CENTER
NUMEROUS REPORTS OF FLOODING AND ROAD CLOSURES.
0642 PM FLOOD 1 SSE DUNKIRK 38.71N 76.65W
07/22/2018 CALVERT MD LAW ENFORCEMENT
SOUTHBOUND MD-4 SOUTHERN MARYLAND BOULEVARD CLOSED DUE
TO HIGH WATER NEAR CORTLAND LANE/HALL CREEK.
0648 PM FLOOD 3 ENE WALDORF 38.65N 76.86W
07/22/2018 CHARLES MD LAW ENFORCEMENT
HIGH WATER ON PINEWOOD DRIVE NEAR LUCY DRIVE.
0722 PM FLOOD 3 E WALDORF 38.65N 76.86W
07/22/2018 CHARLES MD LAW ENFORCEMENT
PINEFIELD ROAD CLOSED DUE TO HIGH WATER NEAR ALFRED
DRIVE.
0734 PM TSTM WND DMG 2 SSE KESWICK 37.99N 78.34W
07/22/2018 ALBEMARLE VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF US-250 RICHMOND ROAD
AND VA-794 THREE CHOPT ROAD.
0747 PM TSTM WND DMG 3 SW STONY POINT 38.08N 78.40W
07/22/2018 ALBEMARLE VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF VA-649 PROFFIT ROAD
AND VA-20 STONY POINT ROAD.
0818 PM FLOOD 1 S RIVA 38.93N 76.59W
07/22/2018 ANNE ARUNDEL MD BROADCAST MEDIA
CENTRAL AVENUE BLOCKED BY HIGH WATER AT BEARDS CREEK.
0830 PM FLOOD BALTIMORE 39.30N 76.61W
07/22/2018 BALTIMORE CITY MD 911 CALL CENTER
26 ROADS BLOCKED BY HIGH WATER THROUGHOUT THE CITY.
0858 PM MARINE TSTM WIND 2 E WOODBRIDGE 38.64N 77.22W
07/22/2018 M43 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1801060 LWX1801061 LWX1801072 LWX1801063 LWX1801062
LWX1801066 LWX1801064 LWX1801065 LWX1801067 LWX1801069 LWX1801070
LWX1801068 LWX1801071 LWX1801073 LWX1801074 LWX1801075 LWX1801076
LWX1801077 LWX1801078 LWX1801079 LWX1801080 LWX1801081 LWX1801082
LWX1801083 LWX1801085 LWX1801084
DHThunderstorm Wind, Baltimore City (C)
- When
- July 23, 2:01 AM EST
- Where
- Baltimore City (C) County, 2.54 mi WNW of Mt Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.400, -76.760
Multiple downed trees were near Greenspring Valley Road and Championship Court.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768158.